As with many selective serotonin reuptake inhibitor, or SSRI, antidepressants, Lexapro can cause a range of negative sexual side effects. For some patients, these side effects may be troubling enough to cause them to stop taking the medication or opt for a different antidepressant. Stopping Lexapro, however, is a step that should only be taken in consultation with your physician.
Lexapro is an SSRI in the same class as a number of other drugs, including Zoloft and Prozac. SSRIs, including Lexapro, are used to treat depression; however, they do come with a number of side effects. According to Dr. Regina Bussing, this class of medication works by prolonging or inhibiting the uptake of serotonin by neurons in the brain, thereby maintaining a higher level of serotonin in the brain.
Sexual Side Effects
Lexapro can cause or contribute to several different sexual problems, depending upon the gender and the individual, as reported in Lexapro's patient information. Impotence and ejaculation disorder can be a side effect for men. Women may find that Lexapro causes anorgasmia, or an inability to orgasm. Both sexes may find that their libido is quite low while taking Lexapro. Fortunately, these issues should abate after you stop taking Lexapro.
According to the Mayo Clinic, your doctor may be able to put you on a different drug with fewer sexual side effects or add a medication to counteract the side effects caused by Lexapro. Stopping Lexapro can cause withdrawal symptoms and should be supervised by your physician.
Side effects may worsen, including sexual side effects, when you are stopping Lexapro. Withdrawal can be quite severe, particularly if not well managed with other medications. The potential for significant withdrawal symptoms, including sexual side effects, will be lowered if you opt to step down Lexapro dosages quite gradually, as reported in "SSRI Withdrawal Syndrome" by Penny A. Skaehill and E.B. Welch published in The Consultant Pharmacist.
Once you have fully stopped Lexapro using a slow decrease method, the sexual side effects caused by the medication should abate and your sex life after Lexapro should return to normal for most individuals. Do keep in mind that depression, and many of the medications used to treat depression can all cause sexual dysfunction and problems caused by the medication may continue, according to "Antidepressants May Damage More Sex Lives" by Carey Goldberg, published in the Boston Globe on Dec. 15, 2008. If problems with libido, anorgasmia, ejaculatory dysfunction, or impotence are continuing once you are no longer taking Lexapro, speak with your health care provider.